Serotonin syndrome, or serotonin toxicity, happens when there’s too much of the neurotransmitter serotonin in your body. Serotonin syndrome could arise when you take prescription medications, like selective serotonin reuptake inhibitors (SSRIs) and monoamine oxidase inhibitors (MAOIs). These drugs treat depression and increase the amount of serotonin in your brain.
Most cases of serotonin syndrome are mild. However, serotonin syndrome can be a life-threatening condition.
The signs of serotonin syndrome include:
- Muscle stiffness
- High blood pressure
- Involuntary muscle contractions
- Increased body temperature
- Dilated pupils
Mild serotonin syndrome typically results in stomach upset and involuntary muscle contractions — referred to as clonus in medical terms.
Serotonin Syndrome Causes
Serotonin syndrome is usually the result of taking medication that is meant to increase the amount of serotonin in your body.
There are a wide variety of common medicines and herbs that could alter serotonin production and potentially induce serotonin syndrome, including (but not limited to):
- Migraine medications
- Nausea medications
- St. John’s wort
Is Serotonin Syndrome Rare?
Doctors believe that mild serotonin syndrome may be underreported. Serotonin syndrome is believed to occur in about 15% of patients who overdose on SSRIs.
Serotonin syndrome has been reported in patients of all ages, including newborns who were exposed in utero.
Does Serotonin Syndrome Go Away Naturally?
Serotonin syndrome typically subsides when serotonin-altering medications are stopped. However, it’s important to seek immediate care if you believe you’re suffering from serotonin syndrome, as it can be fatal.
Serotonin Syndrome Dogs
With so many common drugs and herbs targeting serotonin in humans, the incidence of serotonin syndrome in dogs is rising. It’s quite possible your dog could accidentally ingest your medications and suffer from serotonin syndrome, too. Be sure to get your pup to the vet ASAP if you believe they’ve accessed your medicine — serotonin syndrome can be deadly for canines.